Format

Send to

Choose Destination
Can J Neurol Sci. 1990 May;17(2):145-8.

The high incidence of valproate hepatotoxicity in infants may relate to familial metabolic defects.

Author information

1
Department of Pediatrics, British Columbia's Children's Hospital, University of British Columbia, Vancouver, Canada.

Abstract

The incidence of fatal hepatic failure associated with valproic acid (VPA) therapy is highest in children under the age of three years, particularly in those with developmental delay. The pathogenesis of VPA hepatotoxicity is unclear but may relate to the accumulation of a toxic metabolite of VPA which impairs fatty-acid oxidation. We describe two unrelated infants with developmental delay who developed hepatic failure while receiving VPA. Siblings of both children subsequently developed hepatic steatosis and intractable seizures without being exposed to VPA. This suggests that the two children who developed liver failure when receiving VPA may have had a familial metabolic disorder. Familial metabolic disorders may account partly for the higher incidence of fatal hepatotoxicity described in infants receiving VPA.

PMID:
2113424
DOI:
10.1017/s0317167100030353
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center